Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Pittsburgh, PA

August 22, 2017Carroll County, Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2017, 12:43 PM EDT for Carroll County, Columbiana County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 12:43 PM EDT (16:43 UTC)
Expired
Aug 22, 2017, 1:15 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:50 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 22, 10:50 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1050 AM EDT Tue Aug 22 2017

.SYNOPSIS...
Thunderstorms are expected this afternoon and evening. Some will
be severe with damaging winds and heavy rain. Dry and cooler
than average weather is expected the rest of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is on track for a line of strong to severe
thunderstorms to move across the region this afternoon between
17z-1z. We will be doing an intermediate weather balloon release
at 16Z to help diagnosis environmental conditions. Damaging
wind remains the primary threat given shear profile in the
12Z and forecast soundings. Latest HRRR 0-1km updraft helicity
illustrates a very low threat of a tornado. We are looking for
more of a QLCS spin up on the bookend of a line vs one
associated with a supercell. Hail is a low threat as well given
freezing level heights and position of -20C isotherm.

The area is outlooked for a marginal risk of flash flooding.
With the speed of the line we could see amounts exceeding urban
flash flood guidance /0.75"/, so nuisance flooding in the
normal spots can be expected with any storm.

Previous Discussion below:

Model progged wind profiles, increasing shear values, and
building daytime instability continue to look favorable for
severe thunderstorms with the approach and passage of the pre
frontal trough. SPC's slight risk/sct coverage outlook for most
of the area still seems reasonable. An enhanced, more numerous
coverage area was included toward nrn PA where slightly higher
shear values are progged. Damaging wind still appears to be the
primary threat, though an isolated occurrence across the severe
weather spectrum will be possible. Rapid storm motion should
preclude a widespread flash flood potential.

Synoptic winds outside of any thunderstorms are also expected to
increase this aftn with a tightening pressure gradient and
mixing, with SW gusts to around 30 mph expected. Highs are
expected to be several degrees above seasonal levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The severe weather potential is expected to end with the passage
of the pre frontal trough by early evening, though with cold
frontal passage progged later in the evening/overnight,
shower/thunderstorm chances will continue until FROPA.
Otherwise, surface high pressure building under ern CONUS upper
troughing should maintain dry and cooler than average weather
for the rest of the period.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Broad surface high pressure under NE CONUS upper troughing
should maintain the dry and cooler than average weather through
the period.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As a cold front approaches today, showers and thunderstorms
will become more numerous this afternoon and evening. Flight
condition deterioration with VCTS and a drop to MVFR
visibilities at several terminals during the late afternoon.
Expect prevailing winds outside of convection to increase to
gust to between 15 and 25 knots out of the southwest during the
afternoon.

.Outlook...
With passage of an early Wed cold front, general VFR can be
expected for the remainder of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 22, 3:05 AM EDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Tue Aug 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-230715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ008-009-015-016-230715-
Venango-Forest-Clarion-Jefferson-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

Numerous severe thunderstorms are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:02 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence43 min
Aug 22, 1:10 PM EDTSpecial Weather StatementPBZVenango35 min
Aug 22, 1:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington40 min
Aug 22, 1:23 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Mercer, Venango52 min
Aug 22, 1:33 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion42 min
Aug 22, 1:38 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence37 min
Aug 22, 1:41 PM EDTSevere Thunderstorm WarningPBZButler34 min
Aug 22, 1:52 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson40 min
Aug 22, 1:55 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson50 min
Aug 22, 1:57 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland48 min
Aug 22, 2:02 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson43 min
Aug 22, 2:36 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland39 min
Aug 22, 2:37 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson38 min
Aug 22, 2:51 PM EDTSevere Thunderstorm WarningPBZJefferson24 min
Aug 22, 2:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland36 min
Aug 22, 3:24 PM EDTSevere Thunderstorm WarningPBZWestmoreland36 min
Aug 22, 3:40 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland3 hr
Aug 22, 3:54 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland36 min
Aug 22, 3:55 PM EDTSevere Thunderstorm WarningPBZGreene, Washington35 min
Aug 22, 4:03 PM EDTSpecial Weather StatementPBZForest, Venango27 min
Aug 22, 4:16 PM EDTTornado WarningPBZGreene29 min
Aug 22, 4:26 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland49 min
Aug 22, 4:29 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Aug 22, 4:34 PM EDTSpecial Weather StatementPBZClarion41 min
Aug 22, 4:43 PM EDTTornado WarningPBZFayette, Greene32 min
Aug 22, 5:05 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland25 min
Aug 22, 5:08 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson52 min
Aug 22, 12:57 PM EDTSpecial Weather StatementPBZColumbiana33 min
Aug 22, 1:45 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum30 min
Aug 22, 3:44 PM EDTSevere Thunderstorm WarningPBZBelmont16 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.